Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 9, 2011Dallas County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2011, 1:49 PM CDT for Dallas County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 1:49 PM CDT (18:49 UTC)
Expired
Aug 9, 2011, 2:30 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2662 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WWUS84 KBMX 091849
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT TUE AUG 9 2011

ALZ040-042-091930-
DALLAS AL-LOWNDES AL-
149 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOWNDES AND SOUTHERN
DALLAS COUNTIES UNTIL 230 PM CDT...

AT 145 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SELMONT-WEST SELMONT TO
ORRVILLE...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOSSES...
  FIVE POINTS...
  TYLER...
  SARDIS...
  BENTON...


&&

LAT...LON 3206 8714 3231 8743 3242 8693 3237 8681
      3235 8681 3234 8682 3231 8681 3232 8678
      3235 8677 3222 8648
TIME...MOT...LOC 1849Z 296DEG 16KT 3234 8697 3229 8723

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:45 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 9, 12:45 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT TUE AUG 9 2011

.UPDATE...
18Z AVIATION.

&&

.DISCUSSION...

SHOWERS CONTINUE TO WEAKEN ACROSS THE NORTHWEST THIS MORNING IN
ASSOCIATION WITH AN MCV MOVING EWD ACROSS THE AREA. THINGS HAVE
BEEN PRETTY CALM SO FAR...BUT EXPECT STORMS TO START FIRING IN THE
NEXT COUPLE OF HOURS AS PEAK HEATING PROGRESSES. DIURNALLY DRIVEN
CONVECTION WILL BE A LITTLE SLOWER TO DEVELOP ACROSS THE NORTHERN
HALF AT FIRST..THANKS TO ONGOING CLOUD COVER. HOWEVER...THERE WILL
BE AT LEAST ONE IF NOT MORE WAVES/ROUNDS OF SHOWERS/STORMS THAT
WILL MOVE SEWD ACROSS THE CWA LATER TODAY AS A SHORTWAVE TROUGH
TRAVERSES THE AREA. SUFFICIENT INSTABILITY AND BULK SHEAR VALUES
OF 25 TO 30 THIS AFTN WILL LEAD TO THE POSSIBILITY OF SEVERE
STORMS ACROSS CENTRAL AL...AND SPC STILL HAS THE ENTIRE CWA IN A
SLIGHT RISK.

ONGOING FORECAST LOOKS ON TRACK FOR THE MOST PART...SO HAVE NOT
MADE ANY MAJOR CHANGES. DID MAKE SOME SLIGHT ADJUSTMENTS TO THE
POP AND SKY GRIDS. UPDATES ARE OUT.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

DAYTIME HEATING AND OLD OUTFLOW BOUNDARIES...ALONG WITH AN UPPER
LEVEL SHORTWAVE PUSHING ACROSS THE AREA...WILL BE THE CONTRIBUTING
FACTORS TO SCATTERED TO NUMEROUS CONVECTION THIS AFTN/EVNG. COVERAGE
IS EXPECTED TO BE THE GREATEST ACROSS THE CENTRAL PORTIONS OF THE
CWA. TIMING WILL BE VERY DIFFICULT UNTIL TSTM COMPLEXES/LINES BEGIN
TO FORM. FOR NOW WILL KEEP PREVAILING VCTS IN FOR ALL TERMINALS THRU
02Z-04Z. SOME STORMS COULD BECOME SEVERE...PRODUCING DAMAGING
WINDS...HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

ACTIVITY SHOULD BEGIN TO WEAKEN AND DIMINISH BY LATE EVNG...WITH
LEFTOVER CIRRUS OVERNIGHT. DUE TO CONTINUED LOW LEVEL MOISTURE AND
RAINFALL EXPECTED TODAY...IF SKIES CLEAR ENOUGH TONIGHT THEN PATCHY
FOG WILL LIKELY DEVELOP. THEREFORE...WILL KEEP MENTION OF MVFR VIS
IN FOR MOST SITES BETWEEN 10Z AND 12Z. RAIN CHANCES DECREASE
SIGNIFICANTLY ON WED AS SLIGHTLY DRIER AIR BRIEFLY MOVES INTO THE
REGION. FEW TO SCT CU WILL DEVELOP...BUT RAIN CHANCES ARE TOO LOW TO
MENTION ANY WX AT THIS TIME.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  70  93  72  92 /  60  30  20  20  30
ANNISTON    90  70  94  72  93 /  60  30  20  20  30
BIRMINGHAM  90  72  94  75  94 /  60  30  20  20  30
TUSCALOOSA  93  72  96  75  96 /  60  30  20  20  30
CALERA      91  72  94  74  93 /  60  30  20  20  30
AUBURN      93  72  95  75  94 /  50  30  20  20  30
MONTGOMERY  95  74  96  76  95 /  50  30  20  20  30
TROY        94  73  96  75  95 /  50  30  20  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 9, 1:07 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CDT TUE AUG 9 2011

ALZ011>015-017>050-101807-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
107 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
TODAY...MAINLY THROUGH 9 PM THIS EVENING. THE HAZARDOUS THREATS
INCLUDE DAMAGING STRAIGHT LINE WIND GUSTS...FREQUENT LIGHTNING AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 9, 1:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT TUE AUG 9 2011

ALZ040-042-091930-
DALLAS AL-LOWNDES AL-
149 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOWNDES AND SOUTHERN
DALLAS COUNTIES UNTIL 230 PM CDT...

AT 145 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SELMONT-WEST SELMONT TO
ORRVILLE...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOSSES...
  FIVE POINTS...
  TYLER...
  SARDIS...
  BENTON...

&&

LAT...LON 3206 8714 3231 8743 3242 8693 3237 8681
      3235 8681 3234 8682 3231 8681 3232 8678
      3235 8677 3222 8648
TIME...MOT...LOC 1849Z 296DEG 16KT 3234 8697 3229 8723

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:39 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore111 min
Aug 8, 7:48 PM CDTSpecial Weather StatementBMXLee42 min
Aug 8, 8:13 PM CDTFlash Flood WarningBMXAutauga, Elmore48 min
Aug 8, 8:25 PM CDTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery90 min
Aug 9, 2:24 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes39 min
Aug 9, 2:48 PM CDTSpecial Weather StatementBMXMontgomery42 min
Aug 9, 3:27 PM CDTSpecial Weather StatementBMXMarengo48 min
Aug 9, 4:15 PM CDTSpecial Weather StatementBMXPike45 min
Aug 9, 4:26 PM CDTSpecial Weather StatementBMXBarbour49 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.